Create Profile

Creating your profile will enable you to submit photos and stories to get published on News24.

Please provide a username for your profile page:

This username must be unique, cannot be edited and will be used in the URL to your profile page across the entire 24.com network.

Facebook Sign-In

Hi News addict,

Join the News24 Community to be involved in breaking the news.

Log in with Facebook to comment and personalise news, weather and listings.


Heartburn drugs worsen heartburn

02 January 2014, 13:21

Abuja - Drugs commonly used to treat heartburn and acid reflux may actually cause heartburn.

A new study in Gastroenterology found that treatment with a proton pump inhibitor (PPI) actually produced heartburn, acid reflux and indigestion in healthy volunteers who took the medication for eight weeks.

Although the findings don't necessarily mean that PPIs don't have a valid place in the gastrointestinal armamentarium, they do strongly suggest that overprescribing may be causing harm, the study authors said.

"It is beyond any doubt that subjects with reflux disease benefit from and need treatment with acid suppressive drugs," said study lead author Dr Cristina Reimer of Copenhagen University in Denmark.

"But it is equally beyond doubt that PPIs are prescribed more or less uncritically for a wide variety of symptoms where the initial effect of the drug is doubtful.

Findings ‘challenge the liberal prescribing of drugs’
"The findings in our study [indicate that] this liberal prescribing is likely to create the disease the drugs are designed to treat," she continued. "Patients who are treated on uncertain indication thus risk developing a true need for continued therapy.

”Our findings challenge the very liberal prescribing of these drugs, and this study should lead to careful consideration about possible changes in prescribing habits."

According to an accompanying editorial in the journal, about 5% of the developed world's population now uses PPIs.

And more people are using the drugs long-term, although this should only occur when a person has severe gastro-oesophageal reflux disease (GERD), or to prevent problems in people taking non-steroidal anti-inflammatory medications, such as aspirin, which can be hard on the stomach, the researchers said.

How the study was done
But according to the study authors, about one-third of patients who take PPIs renew their prescriptions without one of these indications. And the editorial stated that the drugs are being prescribed without hard evidence that acid is involved with the problem. PPIs work by reducing acid production.

For this study, 120 healthy people were randomly assigned to receive 12 weeks of a placebo or eight weeks of Nexium (esomeprazole, 40 milligrams a day), followed by four weeks of placebo.

Forty-four percent of individuals receiving the PPI reported acid-related symptoms after stopping the medication, compared with 15% in the placebo group.

The study authors speculated that the post-treatment effect comes from an acid "rebound" after the period of inhibition. If this does turn out to be the case, the process could end up causing dependency on PPIs, the researchers said.

"Patients need to be informed about the potential effects of the rebound acid hypersecretion, and the symptoms it can cause when therapy is initiated," said Reimer, adding that more research into the phenomenon is needed.

"If both patients and their physicians are aware of this temporary period of time after discontinuation [that might include] aggravation or induction of acid-related symptoms, it is possible that withdrawal of therapy is easier to achieve," she added.

Blair Hains, a spokesman for AstraZeneca, which makes Nexium, said: "This study was conducted with healthy volunteers, and the authors acknowledge that they can't be sure that the conclusion can be carried over to patients who have started PPI therapy because of dyspeptic symptoms. A previous systematic review of rebound acid hypersecretion after discontinuation of PPIs concludes that there is no strong evidence for a clinically relevant increased acid production after withdrawal of PPI therapy." – (HealthDay News, July 2009)

- Health24

Tags heartburn

Read News24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Read more from our Users

Submitted by
Wilson Ochieng
DP Ruto accuses Raila of selling ...

DP Wiliam Ruto has castigated Raila Odinga for seeking western support to fund his 2017 election bid. Read more...

Submitted by
William Korir
Peter Kenneth announces Uhuru 201...

Peter Kenneth has announced that he will support President Uhuru Kenyatta in the 2017 elections. Read more...

Submitted by
Wilon Ochieng
Labour Party to dump both Jubilee...

The Labour Party of Kenya is likely to avoid supportoing both the CORD and Jubilee factions during the 2017 General Elections. Read more...

Submitted by
William Korir
Ukambani MP quits Jubilee, to run...

An Ukambani MP has quit the Jubilee Party, citing voter apathy as his reason behind leaving the ruling coalition. Read more...

Submitted by
Victor Tinto
Government launches probe into Po...

The government has launched an inquiry into the circumstances that could have led to two National Police Service helicopter accidents in August and September this year. Read more...

Submitted by
Wilwon Ochieng
Deputy Governor's ally found with...

The EACC has recovered KES 2 million in fake currency from a close ally of Deputy Governor for Tharaka Nithi Eliud Mati. Read more...